Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Gray, ME

July 4, 2002Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2002, 5:03 PM EDT for Somerset County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 5:03 PM EDT (21:03 UTC)
Expired
Jul 4, 2002, 5:30 PM EDT
In force
27 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS51 KGYX 042103
SVRGYX
MEC025-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE
  THIS INCLUDES THE CITY OF SKOWHEGAN

* UNTIL 530 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SKOWHEGAN...MOVING EAST AT 25 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANAAN AT 520 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4486 6988 4468 6988 4473 6942 4494 6941

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 4 2002

TORNADO WATCH #490 UNTIL 6 PM FOR F/A.

FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY
FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR.  COLD AIR ALOFT WILL
POP OFF CU AND MIN PSBLTY SHWR ACTVTY.  MSTLY CLR AND QUITE A BIT
DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH
DEWPS FCST IN THE 50S.

.GYX...
ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001...
MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023...
MEC025...MEC027...MEC031.

NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001...
NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM EDTSevere Thunderstorm WarningGYXSomerset30 min
Jul 3, 9:31 PM EDTSevere Thunderstorm WarningGYXSomerset29 min
Jul 3, 10:50 PM EDTSevere Thunderstorm WarningGYXWaldo25 min
Jul 4, 6:04 PM EDTSevere Thunderstorm WarningGYXKennebec56 min
Jul 4, 6:10 PM EDTSevere Thunderstorm WarningGYXWaldo50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.